Jump to content

Zyprexa OR Lithium + Prozac


Recommended Posts

I'm on 20mg fluoxetine and have 0.25mg alprazolam PRN. My pdoc doesn't want me taking the alprazolam and today decided I should take 0.25mg Zyprexa. I got the eating disorder talk and she's concerned about any weight gain, hence the low dose. Is there anyone who hasn't had weight gain issues? This is a major concern as I tend to stop taking things if I gain weight and that doesn't go well.

The other option that was mentioned was lithium as I need something that will act as a mood stabiliser but she also thinks I need some form of antipsychotic to control my paranoia. Has anyone else had any luck with Zyprexa as a mood stabiliser and anti psychotic? I've been on Abilify before and mentally I improved but the side effects were debilitating in different ways on different doses. I'm guessing lithium would cause more weight gain than Zyprexa?

Getting kind of panicky about the med change as I'm in a really high stress time of my life and can't afford anything interrupting my rountine right now.

Link to comment
Share on other sites

Well I know Zyprexa can be a useful medication for paranoia and can act as a mood stabilizer too in some people. And your not being prescribed a high dose. I think you meant 2.5 and not 0.25mg. (still low dose though).

If you are worried about the weight gain from Zyprexa, I've heard that you can take "Zyprexa Zydis" which is dissolve-able wafer that you put on the tongue at bedtime. They are made in 5, 10, 15, and 20mg tablets, but they can be split in half should you need to cut the dose. The Zyprexa Zydis I've heard causes less weight problems because it doesn't touch the stomach since it's dissolved in the mouth.

From someone who has been on Lithium for about 2 years now, I've not had weight problems with it. They start you on a low dose (300 - 600 per day) and work up until they get your blood level between a range of .6 to 1.2. Once you get into that range, you take that particular dose long term and have your Lithium level checked every 3 to 4 months to make sure your levels are in range.

I hope that some of this information helps.

If you have further questions you can ask.

I've been on Zyprexa and I'm currently on Lithium.

Good luck,

Andy.

Link to comment
Share on other sites

yeah, I agree that Zyprexa causes (generally) a lot more weight gain than Lithium.

maybe you could just try the mood stabilizer, work on that piece of it

and then discuss an AAP later???

Link to comment
Share on other sites

Zyprexa is best used short term for acute issues, like short term to bring mania under control.

nf

That's kind of a baseless statement. Plenty of people do well with zyprexa as a maintenance med.

Link to comment
Share on other sites

My pdoc wants me on a mood stabiliser to straighten that out a bit and the AP is to try to control my paranoia. Abilify worked wonders but I had too many side effects.

Edit: Apparently fluoxetine should start controlling my anxiety a bit so i shouldn't need the alprazolam.

Link to comment
Share on other sites

  • 5 weeks later...

I was on Zypreza *and* Lithium and gained a ridiculous amount of weight. (About 20lbs) I used to have an eating disorder, I know how you feel about weight gain. I'm on Lithium + Prozac (as well as Geodon and Xanax) and it works well for me.

Taper carefully off of the alpazolam (Xanax) as benzos are addictive and withdrawal isn't fun.

Link to comment
Share on other sites

Oh man, zyprexa will definitely cause more weight gain in most people than lithium, or at least so has been my experience. I LOVE zydis but I'm here to tell you that even zydis causes like, in me, weight gain of about 3--5 lbs a week, and it never fucking stops. I actually developed bulemia on zyprexa (this is back in the days before they knew about the eat everything in the fridge dealio).

That being said, I used to work in the ED field and we used AAPs all the time and they actually caused minimal weight gain in ED pts. My theory (whether it is true or not) is that the appetite increase of the AAPs and what it did actually brought ED pts to a more "normal" level of hunger and glucose metabolism as in acute ED pts it's really screwed up. So for the most part they did not have difficulties. So zydis might be worth a try. In my mind it is THE GO TO med for quieting brain squirrels of any and all types. I wish I could take it... .but I can't.

I take seroquel instead which is manageable for me as far as weight, just doesn't work quite as well as zyprexa. Fortunately it still works "good enough" you know? You do have other AAP options than zyprexa, however, so it's worth investigating them if a zyprexa trial doesn't go well for you weight wise, as I really think it is the WORST for weight gain, and sometimes it's bad enough that it scares all people off AAPs forever, when not all of them have that side effect to that intensity.

I was on 2.5 m.g. when I developed the bulemia, so low dose may not even help you that much as far as the hunger effect. I've found it to be consistent across doess.

That being said, i still take zydis when I need it short term to keep me out of the hospital. I'm glad it's in my arsenal, it is just not a viable long term option for me.

Please don't let my experiences discourage you, some people get no appetite increase or weight gain on zyprexa and you may be one of the lucky ones.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...